Texas, 2020

Drought in Texas, January 1 to 16, 2020

January 1 to 16, 2020 · NWS SHV · 3 events in 3 counties and zones

Severe (D2) drought conditions continued throughout the first half of January across Camp, Southern Morris, and much of Cass Counties in East Texas, in wake of a very dry December 2019 that was observed across these areas. However, the frequency of rainfall events increased across East Texas during the middle and latter half of January, with monthly rainfall amounts ranging between four and five…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued throughout the first half of January across Camp, Southern Morris, and much of Cass Counties in East Texas, in wake of a very dry December 2019 that was observed across these areas. However, the frequency of rainfall events increased across East Texas during the middle and latter half of January, with monthly rainfall amounts ranging between four and five inches across these three counties, which was one to two inches above normal. This rain, the resultant runoff it produced, and the improved streamflows across the area creeks and streams, resulted in a one category drought improvement to Moderate Drought (D1) across Camp, Southern Morris, and much of Cass Counties by mid-month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 31, 11:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1147 PM CST Tue Dec 31 2019

.AVIATION...
For the 01/06z TAFs, increasing cloud cover and lowering ceilings
can be expected through the period, but VFR conditions should
prevail areawide until at least 02/00z. Surface winds will be
light and variable early before increasing to between 7 and 12
kts after sunrise Wednesday. A large area of rain and scattered
showers should develop and move from southwest to northeast across
the area during the latter half of the period. Portions of East
Texas may be affected as early as 01/21z, but the remainder of the
area should remain dry until after 02/03z. As the showers begin
to affect the terminals, ceilings will continue to lower, with
MVFR conditions prevailing at most locations by the end of the TAF
period.

CN

&&

.PREV DISCUSSION... /issued 953 PM CST Tue Dec 31 2019/

UPDATE...
Cirrus shield has spread across almost the entire forecast area
this evening. Mid and high level clouds cover will continue to
increase from southwest to northeast through the overnight and
early morning hours. Therefore, sky grids were updated to match
these trends. Otherwise, a quiet night is expected with the center
of a surface high directly overhead. Despite the cloud cover, low
dewpoints should allow temperatues to cool nicely tonight leading
to more sub freezing temperatures for most of the northern half of
the area.

CN

PREV DISCUSSION... /issued 350 PM CST Tue Dec 31 2019/

SHORT TERM.../Tonight through Wednesday Night/

Beautiful conditions across the Four State Region today after a
chilly start to the morning. Afternoon highs have ranged through the
50s with some 60s possible by the end of the afternoon before we
conclude the day across our southern most zones. Clear skies have
graced our region for the last couple days but a look at visible
satellite shows changes coming with increasing cloud cover across
southern and southeast Texas with these clouds poised to move across
our region late tonight and especially on Wednesday.

This increasing cloud cover is in response to increasing southwest
flow aloft ahead of a deep upper low currently spinning across the
Baja region of Old Mexico. Clouds should thicken from the top down
through the short term portion of the forecast and increased upper
forcing will tap increasing Eastern Pacific and Gulf of Mexico
moisture to result in increasing precipitation chances. Much of
Wednesday should remain dry but did keep chance pops for late
afternoon across our southwest third as moisture does appear to be a
little ahead of the short term progs given latest Vis Satellite
Imagery.

Precipitation coverage should become more widespread late Wednesday
Night and especially on Thursday with an increasing convective
coverage threat, especially across our southern and eastern half
where storm training may result in an excessive heavy rainfall
threat before we get dry slotted from the south and west the closer
the trough approaches our region by the end of the week but more on
this in the long term discussion.

13

LONG TERM.../Thursday through Tuesday/

By Thursday, strong SW flow aloft will be in place across the region
as showers and thunderstorms expand in coverage and intensity during
the day as forcing increases. This will occur as a significant upper
level trough out west ejects from the Rockies and deepens across the
Southern Plains, eventually pivoting eastward Thursday night through
Friday with a trailing cold front. The rich supply of moisture from
the Pacific will be further enhanced by another trough across Mexico
which will eventually be absorbed by the northern trough as it lifts
farther NE late Thursday. Periods of moderate to heavy rainfall will
be likely across our SE half Thursday through Thursday evening while
mostly lighter rain amounts are expected over the NW half of the
region. As a result, have trended PoPs much higher farther south and
east with a marginal threat of excessive rainfall across our extreme
SE zones. Some isolated flooding cannot be ruled out, especially in
low-lying and poor draining areas, as 1-2 inches of rainfall will be
possible with isolated higher amounts through Thursday night as the
cold front shifts into the region.

The cold front will clear the region during the day on Friday as
cooler and drier conditions will result through much of the weekend,
yielding plenty of sunshine and breezy NW winds through Saturday.
High pressure will continue to dominate through Sunday as winds
gradually return southerly as the center of the high shifts east
during the day on Sunday. Highs will generally range through the 50s
on Saturday and warm into the 60s by Sunday while overnight lows
will mainly run in the 30s to lower 40s. Another cold front will
advance into the region early next week, bringing the next chance of
rain to much of the region. However, the overall impacts look to be
minimal with light rainfall amounts expected.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  33  56  50  63 /   0  20  90  90
MLU  31  56  49  64 /   0  10 100 100
DEQ  27  54  46  61 /   0  10  70  70
TXK  31  54  47  60 /   0  10  80  80
ELD  28  55  48  60 /   0  10  90 100
TYR  36  55  51  63 /   0  30  80  70
GGG  34  56  49  63 /   0  30  90  80
LFK  36  55  50  64 /   0  50 100  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/35
Hazardous weather outlook, Dec 31, 12:08 PM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1208 PM CST Tue Dec 31 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1208 PM CST Tue Dec 31 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Our next round of scattered showers and isolated thunderstorms
will be arriving late on New Year's Day, increasing in coverage
and intensity overnight and through much of Thursday. One to two
inches of rainfall can be expected with locations east of a line
from Toledo Bend to Monroe, Louisiana, likely to see the heaviest
rainfall. Some isolated flooding of low-lying and poor drainage
areas cannot be totally ruled out across these areas. Conditions
will begin to improve by Thursday night into Friday morning as a
cold front advances across the region and the rainfall gradually
comes to an end. No organized threat of hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters is not anticipated this week.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Camp

When
January 1, 12:00 AM CST to January 16, 8:00 AM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Morris

When
January 1, 12:00 AM CST to January 16, 8:00 AM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Cass

When
January 1, 12:00 AM CST to January 16, 8:00 AM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867238, 867239, 867240.